Ohio, 2004

High Wind in Ohio, December 7, 2004

December 7, 2004 · NWS RLX · 6 events in 6 counties and zones

Wind gusts of 40 to 60 mph caused scattered wind damage, mainly branches falling on power lines. The gusts were associated with weakening showers along a cold front.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Wind gusts of 40 to 60 mph caused scattered wind damage, mainly branches falling on power lines. The gusts were associated with weakening showers along a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 7, 11:15 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 7, 11:15 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1115 AM EST TUE DEC 7 2004

...UPDATED TO ADD THE WIND ADVISORY TO THE WARNING SECTION...

.SHORT TERM (REST OF TODAY)...

WARM FRONT HAS LIFTED NORTH OF THE REGION AND THE MAIN BAND OF RAIN
HAS MOVED INTO PA AND EAST OF THE MOUNTAINS.  THE WARMER AIR HAS
SHOT NORTHWARD WITH CRW PUSHING 70 AT 11 AM.  HAVE MADE ADJUSTMENTS
TO THE POP GRIDS TO LOWER DOWN TO CHANCE AS THE SHOWERS WILL BE
SCATTERED IN NATURE.  THE BEST CHANCE FOR SHOWERS WILL LIFT OFF TO
THE NORTHEAST WITH THE SHORTWAVE OVER CENTRAL OHIO INTO NRN PA...BUT
SOUTHWARD ALONG THE COLD FRONT SHOWERS ARE STILL POSSIBLE.  FOR THE
TEMPERATURES TODAY HAVE RAISED VALUES AROUND 5 DEGREES ACROSS THE
AREA AS THE WARMER AIR IS SURGING IN.  THE COLD FRONT SHOULD CROSS
THE REGION BETWEEN 18Z AND 22Z.  THE WIND ADVISORY REMAINS IN EFFECT
AS STRONG WINDS ALOFT AROUND 60 KTS AT 3000 FEET SHOULD MIX DOWN
THIS AFTERNOON ALONG A BEHIND THE FRONTAL PASSAGE.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 658 AM EST TUE DEC 7 2004

AVIATION...

A SHORT BREAK FROM THE RAIN HAS BEEN NOTICED OVER THE PAST SEVERAL
HOUR...BUT IT IS NOW COMING BACK IN MORE INTENSE THAN BEFORE.
LIGHTNING ACTIVITY HAS REMAINED WELL TO OUR SOUTH.  WINDS WILL BE
THE MAIN DILEMMA THROUGH THE DAYLIGHT HOURS TODAY...OUT AHEAD AND
NEAR THE COLD FRONT THAT WILL BE SWEEPING ACROSS TOWARDS THIS
EVENING.  AFTER THE PASSAGE OF THE COLD FRONT...CEILINGS BECOME A
LITTLE MORE DIFFICULT.  HAVE ONLY LOWERED CEILINGS SLIGHTLY...AND
KEPT VIS RELATIVELY HIGH.  TRIED TO PLAY MORE CLOUD COVER AND SLOWER
EXIT FOR NORTHERN SITES.  NO CLEAR SKIES WITH THIS FORECAST
ISSUANCE...BUT MAINLY MVFR TO VFR CONDITIONS EARLY TODAY.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EST TUE DEC 7 2004

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

GFS SUGGEST ANOTHER LOW PRESSURE SYSTEM DIGS IN FROM CANADA INTO THE
UPPER MISSISSIPPI RIVER VALLEY AND OVER THE GREAT LAKES THURSDAY AND
FRIDAY. GFS SHOWS A STRONG SYSTEM WHICH PULLS MOISTURE NORTH OVER
THE AREA INCREASING CHANCES OF PRECIP LATE THURSDAY AND FRIDAY.
ECMWF MODEL LOW PRESSURE DIGS FURTHER SOUTH INTO THE OHIO VALLEY
FRIDAY NIGHT...AND ACROSS THE AREA ON SUNDAY.

LIQUID PRECIP WILL START OVER THE SOUTHERN SECTIONS...THEN 850HPA
TEMPERATURES DROP TO AROUND -4 DEGREES C FRIDAY NIGHT BRINGING A
TRANSITION OF MIXED PRECIP FRIDAY NIGHT...BECOMING MOSTLY SNOW
OVERNIGHT AND SATURDAY MORNING. SOME FLURRIES COULD STILL BE SEEN
OVER THE EASTERN MOUNTAINS THROUGH SATURDAY NIGHT. PRECIP TURNS TO
LIQUID SUNDAY AND BACK TO SNOW SUNDAY NIGHT AND MONDAY.

LONG RANGE GFS DEPICTS A SHORT WAVE BEHIND THE AFOREMENTIONED LOW
ACROSS THE SAME TRAJECTORY MAINTAINING CHANCES OF PRECIP MONDAY
THROUGH TUESDAY. NO BIG CHANGES IN TEMPERATURES GRIDS. WENT SIMILAR
TO MEX GUIDANCE WITH LITTLE VARIATIONS ACCOUNTING FOR CLOUDS
INTERACTION THROUGH THE PERIOD.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 240 AM EST TUE DEC 7 2004

SHORT TERM (TODAY THROUGH WEDNESDAY)...

RAIN CONTINUES TO PUSH NORTHWARD OVERSPREADING THE CWA.  WINDS WILL
SLOWLY BEGIN TO MIX DOWN OVER THE MID MORNING HOURS...IN LINE WITH
THE CURRENT WIND ADVISORY IN EFFECT FOR THE ENTIRE CWA.  LOW LEVEL
SPREAD MAX MOVING NE INTO CWA...MAXING OUT GENERALLY 15-20Z AHEAD OF
COLD FRONT.

HAVE ADDED THE MENTION OF SLIGHT CHANCE THUNDERSTORM ACTIVITY.
ANYTHING WE DO HAVE WOULD BE PRIMARILY CONFINED TO SE OHIO MID TO
LATE THIS AFTERNOON.  A FEW RUMBLES OF THUNDER WILL BE
POSSIBLE...HOWEVER OUR MAIN CONCERN WILL CONTINUE TO BE STRONG WINDS.

RAINFALL AMOUNTS SO FAR HAVE REMAINED FAIRLY LIGHT ACROSS THE
NORTHERN HALF OF THE CWA...AS RAIN SLOWLY DIMINISHED IN INTENSITY
AND COVERAGE AS IT MOVED NORTH.  ACROSS THE SOUTH RAINFALL AMOUNTS
WERE GENERALLY LESS THAN A QUARTER OF AN INCH...WITH A QUARTER TO A
HALF AN INCH OVER FLOOD WATCH AREA.

COLD FRONT...AND END TO ANY MODERATE RAIN...WILL MOVE INTO THE AREA
THIS EVENING.  FRONTAL PASSAGE ACROSS THE OHIO RIVER NEAR 21Z...AND
THEN AROUND 00Z ACROSS THE MOUNTAIN COUNTIES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.

VA...WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES VAZ003>004.

KY...WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES KYZ101>103...
KYZ105.

OH...WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.
&&

SHORT TERM...ESS
Hazardous weather outlook, Dec 6, 6:50 PM EST, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
650 PM EST MON DEC 6 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
034>040-046-047-071000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH-
GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-
LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-
MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-
POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-
WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV-
650 PM EST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

WE WILL BE WATCHING RAINFALL AMOUNTS OVERNIGHT INTO TUESDAY.  ONE
HALF INCH TO PERHAPS AN INCH IS FORECAST.  THIS IS BELOW FLASH FLOOD
GUIDANCE VALUES BUT NOT BY MUCH.  RAINFALL ANY HEAVIER THAN EXPECTED
MAY WARRANT A WATCH OR WARNING.

.DAYS TWO THROUGH SEVEN...

A WIND ADVISORY HAS BEEN POSTED FOR 10 AM TO 4 PM TUESDAY FOR STRONG
GUSTY WINDS...ESPECIALLY IN SHOWERS AHEAD OF A COLD FRONT EXPECTED TO
CROSS THE AREA.  PEAK WIND GUSTS COULD EXCEED 45 MPH...ESPECIALLY IN
THESE SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ003-004-WVZ033-071000-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
650 PM EST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BUCHANAN AND DICKENSON COUNTIES
IN SOUTHWEST VIRGINIA...AND MCDOWELL COUNTY IN WEST VIRGINIA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT UNTIL 4 PM TUESDAY.  UP TO AN INCH
RAINFALL...LOCALLY A BIT MORE...HAS BOUGHT SOME STREAMS UP.  ANOTHER
ONE HALF TO POSSIBLY ONE INCH RAINFALL IS FORECAST OVERNIGHT INTO
TUESDAY.  THIS COULD BRING STREAMS OUT OF THEIR BANKS AND PUT WATER
ON ROADS.

.DAYS TWO THROUGH SEVEN...

A WIND ADVISORY HAS BEEN POSTED FOR 10 AM TO 4 PM TUESDAY FOR STRONG
GUSTY WINDS...ESPECIALLY IN SHOWERS AHEAD OF A COLD FRONT EXPECTED TO
CROSS THE AREA.  PEAK WIND GUSTS COULD EXCEED 45 MPH...ESPECIALLY IN
THESE SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TRM

In the hours before

Special weather statement, Dec 7, 6:32 AM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
632 AM EST TUE DEC 7 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-
071430-
ATHENS OH-BOYD KY-CABELL WV-CALHOUN WV-CARTER KY-DODDRIDGE WV-
GALLIA OH-GILMER WV-GREENUP KY-JACKSON WV-JACKSON OH-KANAWHA WV-
LAWRENCE OH-LAWRENCE KY-LINCOLN WV-MASON WV-MEIGS OH-MORGAN OH-
PERRY OH-PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-TYLER WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...CHARLESTON...DURBIN...
ELIZABETH...GALLIPOLIS...GLENVILLE...GRANTSVILLE...GRAYSON...
GREENUP...HAMLIN...HARRISVILLE...HUNTINGTON...IRONTON...JACKSON...
LOUISA...MARIETTA...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...POINT PLEASANT...POMEROY...RIPLEY...SPENCER...WAYNE...
WEST UNION AND WINFIELD
632 AM EST TUE DEC 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LARGE AREA OF MODERATE RAIN OVER EASTERN KENTUCKY WILL MOVE
NORTHEAST OVER EASTERN OHIO...AND WESTERN WEST VIRGINIA THROUGH
930AM. RAIN AMOUNTS UP TO AN INCH ARE POSSIBLE. THIS WILL RESULT IN
MINOR FLOODING OF STREETS...CREEKS...LOW LYING AND POOR DRAINAGE
AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Athens

When
December 7, 12:30 PM EST to 3:30 PM EST
Where
Athens forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

High Wind, Gallia

When
December 7, 12:30 PM EST to 3:30 PM EST
Where
Gallia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

High Wind, Jackson

When
December 7, 12:30 PM EST to 3:30 PM EST
Where
Jackson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

High Wind, Meigs

When
December 7, 12:30 PM EST to 3:30 PM EST
Where
Meigs forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

High Wind, Perry

When
December 7, 12:30 PM EST to 3:30 PM EST
Where
Perry forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

High Wind, Vinton

When
December 7, 12:30 PM EST to 3:30 PM EST
Where
Vinton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425942, 5425943, 5425944, 5425945, 5425946, 5425947.